Format

Send to

Choose Destination
Acta Paediatr. 1999 Nov;88(11):1184-93.

Adverse events in intensively treated children and adolescents with type 1 diabetes.

Author information

1
Department of Health and Environment, Faculty of Health Sciences, Linköping, Sweden.

Abstract

The main objective of this study was to examine the relation between adverse events and degree of metabolic control and multiple-dose treatment. A total of 139 children, aged between 1 and 18 y, prospectively registered severe hypoglycaemia with or without unconsciousness, as well as hospitalized ketoacidosis, during 1994-95. Treatment from onset was multiple-dose insulin (> 95% > or = 4 doses) combined with intense training and psychosocial support. Median HbA1c was 6.9% (ref. 3.6-5.4%). The incidence of severe hypoglycaemia with unconsciousness was 0.17 events per patient-year, having decreased from the 1970s to the 1990s, parallel to a change from 1-2 to > or = 4 doses per day. There was no correlation or association to the year mean HbA1c for severe hypoglycaemia. Severe hypoglycaemic episodes in 1995 correlated to severe hypoglycaemic episodes in 1994 (r=0.38; p<0.0001). Severe hypoglycaemia with unconsciousness increased during the spring season, and according to case records the assumed causes were mainly mistakes with insulin, food and exercise. Ketoacidosis was rare: 0.015 episodes per patient-year. We conclude that multiple-dose insulin therapy from the very onset of diabetes, combined with adequate self-control, active problem-based training and psycho-social support, may limit severe hypoglycaemia and ketoacidosis. Strategies aimed at minimizing severe hypoglycaemia without compromising metabolic control need to be evaluated.

PMID:
10591418
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center